Sunday, November 20, 2016


It started a month ago. Or perhaps a year before that. And another five before that. Thirteen before that, but for our purposes, let's leave off those extra thirteen. Five years before the first year I was depressed, emotional, and seeing a therapist. She prescription an antidepressant. It was wonderful. My emotions stabilized. I felt happier than I had for years. Those were the five years - being happy, feeling stable, developing a wide range of coping mechanisms besides just medication. Thinking, from time to time, that perhaps it was time to end the prescription.

And then, one year ago, I read The Chemistry of Joy and did decide to top, very slowly and under the guidance of a my therapist. That brings us to one month ago. That is when, October 23, I took my very last half of a 5 mg tablet of Citalopram. I was proud of myself and I thought, "Well, I'm finished with that."

That week I cried without reason, I flew into rages and, on Thursday, I was so angry and terrible to my husband that I immediately called and refilled my prescription. If this is me without the drugs, I can't do it.

It wasn't until I started feelng headache and very very sleepy during the day that I thought maybe something else was afoot. Withdrawal symptoms. I looked them up. There is a long and agonizing list of withdrawal symptoms for this medication, and most people described enduring the torture for weeks, if not months.

It has now been one month. One month many extremes of emotions. For a week, I was nauseated and barely able to stay away. I would fly into a rage at small things - a dizzy monster version of myself. One night, I jolted awake in the middle of the night, heart pounding and filled with terror. I turned on the lights, feeling that my brain was collapsing in on itself. That I was trapped inside my brain - like an episode of Stranger Things. R asked me what was wrong, and I knew there was nothing he could do to help. I put my head between my knees and counted to 100. The next day, I diagnosed it as a panic attack, the first I'd really ever had.

Intense anxiety is listed with the withdrawal symptoms. So are fits of crying. Irritability. But also with the withdrawal symptoms was something of a time frame. After one month, the symptoms should mostly be finished.

Yesterday I was on edge all day. It was a familiar feeling, something I remember feeling in high school or in college, in the days before the medication. It was also something I may have brought on myself. Against all better judgement, I had reacted to an extreme article on someone's Facebook wall and then nervously waited their replies. i drank too much caffeine and ate too much sugar. In the evening, I called my mom and wept, telling her all my political frustrations and fears, and then felt numb and tired.

Finding me like this, my husband told me that he'd come to expect a breakdown at least once a week. The present situation: emotions flying all over the place, and me trying to determine what to do with them. Which version of myself is the one that is the medicine-free me? When emotions and anxiety strikes, how much do they reflect realty and how much have they been exaggerated by the symptoms? I don't want to be left invalidated or ignored. These are days in extremes.

No comments: